Health agency suggests visit to a professional if you suffer any adverse effect or note lack of efficacy. By Elizabeth Merab




WHO has issued an alert over fake Augmentin tablets circulating in Kenya and Uganda. PHOTO | WHO 



The World Health Organisation has confirmed many Kenyans’ worst fears — that they could be taking fake antibiotics, doing more harm to their bodies. The bottle or pack of Augmentin you have carefully stored in your kitchen cabinet could be fake, the WHO has warned.

Augmentin (usually a combination of amoxicillin and clavulanic acid) is a common antibiotic used to treat a number of bacterial infections and is listed on the WHO Essential Medicines List as an access group antibiotic.

Fake drugs

The WHO has warned that anyone who has the drug, listed in its bulletin as Augmentin (Amoxicillin trihydrate — Potassium clavulanate), batch number 786627 manufactured by SmithKline Beecham Limited, should not use it.

« If you have taken this falsified medical product, or if you suffer an adverse event or an unexpected lack of efficacy, please seek immediate advice from a qualified healthcare professional, and ensure they report the incident to your Ministry of Health, » said the WHO warning.

In the alert contained in its latest bulletin, the international health agency warned that the numerous trips to the chemist to get the drug that is easily bought over-the-counter could be useless after it was found to be counterfeit.